Switching Hormone Therapies
I thought I'd make a thread for discussing switching hormone therapies so people can share experiences and better have an idea as to what expect, as it seems to be a fairly common thing. I was pre-menopausal when I was diagnosed and was originally placed on Tamoxifen a few weeks after chemotherapy. Tamoxifen has the added benefit that it is less likely to contribute to bone density loss than AIs. I was still recovering from chemotherapy and surgery at the time, which may have obscured some of the side effects, but initially I experienced hot flashes and emotional lability, both which waned with time. After a few months on the Tamoxifen, I was looking good and feeling fine except for some cognitive issues which I attributed to chemotherapy, a very minor increase in joint aches, and a thickened uterine lining which was asymptomatic at the time. However, shortly after the one year mark, I began experiencing menstrual symptoms and a few months later was taken off of the Tamoxifen due to increasing uterining issues. After a few weeks off the Tamoxifen, my mind started to clear and I began to realize the extent to which it had been impairing my cognitive function.
After Tamoxifen I was to be switched to Lupron and Anastrozole (Armidex) but I believe there was a Lupron shortage at the time and Zoladex was substituted for Lupron. They achieve the same goal, but Zoladex has a substantial prep time as it is injected as a pellet in to subcutaneous abdominal fat, while Lupron is a conventional injectable that can be given in the buttox or arm. I was eventually switched to Lupron in hopes that it would be more affordable and the injection would be easier and less time consuming. I didn't notice much of a difference between the two in terms of side effects except the injection site was more often sore after the Lupron injection.
After some time on the anastrozole, I started to experience an increase in joint discomfort and pain, but it was difficult to immediately determine the cause as I have pre-existing joint issues which tend to worsen in winter, I'm at that age where age starts to be felt, no doubt treatment has accelerated that. I began to feel like my joints were bone on bone and the seasonal pain I get in my lower extremeties came but never left with the warmer weather as it previously had, and these things prevented me from engaging in my usual fitness routines. After over a year on Anastrazole, I took what started as an untintentional break from it, and while I continued to experience pain in my lower extremeties, the "bone on bone" discomfort elsewhere had began to resolve, and I began to realize how much the discomfort had been wearing on me physically and emotionally and decided I really needed a longer break. I was off the anastrozole for a few months, and while the "bone on bone" discomfort resolved completely, the lower extremety pain remained until recently after I started Aromasin (Exemestane).
Initially I felt some soreness in my back in my lumbar region, which is unusual, but after not more than a week on the Aromasin, the pain in my lower extremities resolved, and I was able to do a few good walks at a reasonable speed without either the "bone on bone" discomfort or lower extremity pain and I am starting to my old, younger self physically. I hope it lasts and this is not just some temporary transitional reprive.
The down side is, I've also experienced more difficulty falling asleep after I wake up at night and have only had five hours of sleep these past three nights.